Colorado, 2007

Hail in Colorado, July 4, 2007

July 4, 2007 · NWS PUB · 9 events in 3 counties and zones

Thunderstorms produced severe hail in the Pikes Peak Region and Custer County. Some hail was up to the size of ping pong balls in Colorado Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Thunderstorms produced severe hail in the Pikes Peak Region and Custer County. Some hail was up to the size of ping pong balls in Colorado Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 4, 1:19 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 4, 1:19 PM MST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
219 PM MDT WED JUL 4 2007

.SHORT TERM...
(TONIGHT AND THURSDAY)

EARLY AFTERNOON CONDITIONS QUITE A BIT MORE SUBDUED THAN CONDITIONS
NOTED AT THIS TIME YESTERDAY...HOWEVER THERE ARE A FEW AREAS OF
POTENTIALLY STRONG CONVECTIVE CONCERN...SUCH AS PORTIONS OF EL PASO
COUNTY AS WELL AS WESTERN PORTIONS OF CWFA.

LATEST SATELLITE IMAGERY INDICATING WELL DEFINED SURFACE
BOUNDARY LOCATED OVER NORTHERN EL PASO COUNTY WITH CONVECTION
BUBBLING OVER THIS AREA FOR THE PAST FEW HOURS. IN ADDITION A FEW
HEALTHY THUNDERSTORMS HAVE BEEN NOTED OVER THE WESTERN CWFA.

AS PREVIOUSLY MENTIONED...SEVERE WEATHER PARAMETERS QUITE A BIT
LESS THAN VALUES NOTED YESTERDAY AT THIS TIME WITH 19Z/4TH CAPES
IN THE 1000 TO 1500 J/KG RANGE...LIS IN THE -2C TO -4C RANGE AND
0-6 KM SHEAR VALUES GENERALLY UNDER 25 KNOTS. PRECIPITABLE WATER
VALUES REMAIN RESPECTABLE WHILE AFTERNOON TEMPERATURES RUNNING
AROUND 10F COOLER AS COMPARED TO YESTERDAY...ESPECIALLY OVER
EASTERN SECTIONS.

SO FOR SENSIBLE WEATHER...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS
THIS AFTERNOON AND EVENING WITH EVEN A FEW STRONG/POSSIBLY SEVERE
STORMS NOT OUT OF THE QUESTION...WFO PUEBLO WILL CONTINUE TO
MONITOR.

FOR THURSDAY...EXPECT TEMPERATURES TO RUN NEAR TO SLIGHTLY ABOVE
VALUES NOTED PREVIOUS 24 HOURS WITH A GENERAL DECREASE IN POPS AS
COMPARED TO PAST FEW DAYS.

.LONG TERM...
(THURSDAY NIGHT THROUGH TUESDAY)

MAIN CONCERN THIS FCST PERIOD IS FOR LATER IN THE PERIOD AS GUIDANCE
IS INDICATING A PATTERN SHIFT TO MORE ACTIVE WEATHER STARTING AS
EARLY AS SUNDAY. FROM NOW UNTIL SUNDAY WE WILL LIKELY SEE LESS THAN
NORMAL PRECIP ON THE PLAINS AS THERE IS BIT OF AN EASTERLY COMPONENT
TO THE WIND FIELDS THROUGH A GOOD PART OF THE ATMOS. THIS TYPICALLY
KEEPS THE PLAINS DRY. FOR THE MTNS THOUGH...WITH THE UPSLOPE
IMPINGING ON THE HIER TRRN WE SHOULD SEE ISOLD/SCTD ACTIVITY ON THE
E SLOPES OF THE S MTNS...AND SCTD ACTIVITY OVER THE SW AND C MTNS.
TEMPS WILL BE SEASONABLE.

STARTING SUNDAY...RIDGE AXIS MOVES TO THE WEST AND NW FLOW OPENS UP.
THIS WILL BRING A COOL FRONT DOWN ON THE PLAINS AS EARLY SUNDAY
AFTERNOON. THIS FRONT SHOULD BRING A A BETTER CHANCE OF POPS TO THE
PLAINS ON THIS DATE.

THROUGH EARLY NEXT WEEK...NW FLOW AT MID LVLS INCREASES AS UPSLOPE
SFC FLOW CONTINUES. THIS SHOULD KEEP A CHANCE OF SHOWERS AND STORMS
TO ALL OF TEH REGION. IF ENOUGH INSTABILITY IS AVAILABLE IN THE
LLVLS...THEN WE MAY SEE A FEW SUPERCELLS ON MON AND TUES AS THE DEEP
LAYER SHEAR WILL BE FAVORABLE FOR ROTATING STORMS. /HODANISH

&&

.AVIATION...

GENERALLY VFR CONDITIONS EXPECTED SEVERAL AREAS INTO THE EARLY
AFTERNOON HOURS WITH MVFR CONDITIONS BECOMING MORE WIDESPREAD FROM
THE MID-AFTERNOON IN THE EVENING HOURS AS SHOWERS AND
THUNDERSTORMS BECOME MORE PREVALENT. VFR CONDITIONS SHOULD THEN
SHOULD BE NOTED MOST AREAS BY AROUND 06Z TONIGHT AS THE SHOWERS
AND THUNDERSTORMS DISSIPATE.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 4, 3:18 AM MST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
418 AM MDT WED JUL 4 2007

COZ058>089-093>099-051315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
418 AM MDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER
TERRAIN LATE THIS MORNING...THEN SPREAD TO MOST AREAS THIS
AFTERNOON. SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED FROM THE
INTERSTATE 25 CORRIDOR AND WESTWARD...INCLUDING ALL OF THE
MOUNTAINS AND THE SAN LUIS VALLEY...THIS AFTERNOON AND EVENING.
THESE STORMS WILL MOST LIKELY MOVE TO THE SOUTH OR SOUTHEAST...AND
WILL BE CAPABLE OF PRODUCING LOCALLY GUSTY WINDS...SMALL HAIL UP
TO 1/2 INCH IN DIAMETER...BRIEF PERIODS OF HEAVY RAIN...AND
FREQUENT CLOUD TO GROUND LIGHTNING. HOWEVER...ONE OR TWO OF THESE
STORMS COULD BECOME SEVERE...AND PRODUCE WIND GUSTS UP TO 60 MPH
AND LARGE HAIL UP TO ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EXPECT ISOLATED COVERAGE OF THUNDERSTORMS ACROSS MUCH OF THE AREA
EACH AFTERNOON AND EVENING. THE MAIN THREATS WILL BE CLOUD TO
GROUND LIGHTNING...HAIL UNDER 3/4 INCH IN DIAMETER...BRIEF HEAVY
RAIN...AND WIND GUSTS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 1 PM THIS AFTERNOON FOR THE INTERSTATE 25
CORRIDOR...THE SAN LUIS VALLEY...AND THE SOUTHEAST AND SOUTH CENTRAL
MOUNTAINS.

The radar

The Pueblo radar (KPUX), 110 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Teller

When
July 4, 3:21 PM MST to 3:40 PM MST
Where
Teller County, Florissant to 5 mi SSE of Florissant
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.940, -105.290

Hail, El Paso

When
July 4, 3:36 PM MST to 3:41 PM MST
Where
El Paso County, 3 mi SSW of (Aff)usaf Acdmy Colo
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.940, -104.891

Hail, El Paso

When
July 4, 3:46 PM MST to 3:51 PM MST
Where
El Paso County, 1 mi NNW of Colorado Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.843, -104.827

Hail, El Paso

When
July 4, 3:51 PM MST to 3:56 PM MST
Where
El Paso County, Manitou Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.860, -104.920

Hail, El Paso

When
July 4, 4:00 PM MST to 4:05 PM MST
Where
El Paso County, 3 mi N of Colorado Spgs
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.873, -104.820

Hail, El Paso

When
July 4, 4:19 PM MST to 4:24 PM MST
Where
El Paso County, 3 mi NE of Colorado Spgs
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.861, -104.781

Hail, El Paso

When
July 4, 4:19 PM MST to 4:27 PM MST
Where
El Paso County, 3 mi E of Colorado Spgs
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
38.830, -104.764

Hail, El Paso

When
July 4, 4:37 PM MST to 4:43 PM MST
Where
El Paso County, 4 mi ESE of Colorado Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.808, -104.751

Hail, Custer

When
July 4, 5:04 PM MST to 5:09 PM MST
Where
Custer County, 5 mi SW of Westcliffe
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.079, -105.535

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46382, 46383, 50117, 50118, 46384, 50119, 50120, 46386, 46387.